Alert archive / Kansas / Winter Weather Advisories in 2021
Winter Weather Advisory 7, NWS Dodge City, KS
NWS Dodge City, KS issued this winter weather advisory at Mar 17, 2021, 2:30 AM CDT for 8 counties in Kansas. It took effect at Mar 17, 2021, 7:00 AM CDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2021, 2:30 AM CDT (07:30 UTC)
- In effect from
- Mar 17, 2021, 7:00 AM CDT
- Expired
- Mar 17, 2021, 7:00 PM CDT
- In force
- 12 hr
- Issued by
- NWS Dodge City, KS
Counties Clark County, KS, Comanche County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Haskell County, KS, Kiowa County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 42 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 331 m²/s²
- 0-3 km storm-relative helicity
- 519 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
209 WWUS43 KDDC 170730 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 230 AM CDT Wed Mar 17 2021 KSZ074>076-171530- /O.CAN.KDDC.BZ.W.0001.000000T0000Z-210318T0000Z/ /O.NEW.KDDC.WW.Y.0007.210317T1200Z-210318T0000Z/ Stanton-Grant-Haskell- Including the cities of Johnson City, Ulysses, Sublette, and Satanta 230 AM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... ...BLIZZARD WARNING IS CANCELLED... * WHAT...Snow expected. Total snow accumulations of one to two inches. Winds gusting as high as 60 mph mainly in the morning. * WHERE...Stanton, Grant and Haskell Counties. * WHEN...From 7 AM this morning to 7 PM CDT this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ084>087-171530- /O.EXT.KDDC.BZ.W.0001.000000T0000Z-210317T1800Z/ Morton-Stevens-Seward-Meade- Including the cities of Elkhart, Hugoton, Liberal, Meade, Plains City, and Fowler 230 AM CDT Wed Mar 17 2021 ...BLIZZARD WARNING NOW IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Blizzard conditions. Additional snow accumulations of 1 to 3 inches. Winds gusting as high as 60 mph mainly in the morning. * WHERE...Seward, Meade, Morton and Stevens Counties. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ KSZ077-078-080-088-089-171530- /O.UPG.KDDC.WS.A.0003.210317T1200Z-210318T0000Z/ /O.NEW.KDDC.WW.Y.0007.210317T1200Z-210318T0000Z/ Gray-Ford-Kiowa-Clark-Comanche- Including the cities of Cimarron, Montezuma, Dodge City, Greensburg, Haviland, Ashland, Minneola, Coldwater, Lake Coldwater, and Protection 230 AM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM CDT THIS EVENING... * WHAT...Wet snow expected. Total snow accumulations of one to two inches. Winds gusting as high as 60 mph. * WHERE...Gray, Ford, Kiowa, Clark and Comanche Counties. * WHEN...From 7 AM this morning to 7 PM CDT this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ Springer
2 follow-up statements
026 WWUS43 KDDC 171526 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 1026 AM CDT Wed Mar 17 2021 KSZ084>087-171630- /O.CAN.KDDC.BZ.W.0001.000000T0000Z-210317T1800Z/ Morton-Stevens-Seward-Meade- Including the cities of Elkhart, Hugoton, Liberal, Meade, Plains City, and Fowler 1026 AM CDT Wed Mar 17 2021 ...BLIZZARD WARNING IS CANCELLED... As of 10 am the light snow was tapering off. Although very strong north winds can still be expected across the area through the afternoon...blizzard conditions are no longer expected. $$ KSZ074>078-171630- /O.CAN.KDDC.WW.Y.0007.000000T0000Z-210318T0000Z/ Stanton-Grant-Haskell-Gray-Ford- Including the cities of Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, and Dodge City 1026 AM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Areas of very light snow will be tapering off late this morning. Little if any snow accumulation is expected. Strong north winds can still be expected across the area through the late afternoon. $$ KSZ080-088-089-180000- /O.CON.KDDC.WW.Y.0007.000000T0000Z-210318T0000Z/ Kiowa-Clark-Comanche- Including the cities of Greensburg, Haviland, Ashland, Minneola, Coldwater, Lake Coldwater, and Protection 1026 AM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * WHAT...Wet snow expected. Total snow accumulations of up to one inch. Winds gusting as high as 60 mph. * WHERE...Gray, Ford, Kiowa, Clark and Comanche Counties. * WHEN...From 7 AM this morning to 7 PM CDT this evening. * IMPACTS...Plan on slippery road conditions. Areas of blowing snow could significantly reduce visibility. The hazardous conditions could impact the morning or evening commute. Strong winds could cause tree damage. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$
267 WWUS43 KDDC 172335 WSWDDC URGENT - WINTER WEATHER MESSAGE National Weather Service Dodge City KS 635 PM CDT Wed Mar 17 2021 KSZ080-088-089-180045- /O.EXP.KDDC.WW.Y.0007.000000T0000Z-210318T0000Z/ Kiowa-Clark-Comanche- Including the cities of Greensburg, Haviland, Ashland, Minneola, Coldwater, Lake Coldwater, and Protection 635 PM CDT Wed Mar 17 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this winter weather advisory went out at Mar 17, 12:21 AM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Mar 17, 12:21 AM CDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1221 AM CDT Wed Mar 17 2021 ...Updated Aviation... .SHORT TERM...(This evening through Wednesday) Issued at 216 PM CDT Tue Mar 16 2021 Cooler air along with an area of low clouds were spreading into southwest Kansas earlier this Tuesday afternoon behind a cold front which was moving into the panhandle of Oklahoma. An area of low pressure at the surface appears located just south of Dodge City at 17z Tuesday. Models were in decent agreement and verified well with these features earlier today. The models today also were in good agreement with taking the surface cold front into Northern Oklahoma by evening as our next upper level storm system crosses northern New Mexico towards the Panhandle of Texas. Ahead of this system and near the surface boundary in Oklahoma there will be a chance for some early evening convection but given how far south this boundary will be early this evening and the more stable air filtering into southwest Kansas any thunderstorm that does develop late today is not expected to move into southwest Kansas until after sunset when better lift develops north of this boundary. Latest RAP has 850mb warm air advection and 850mb to 700mb moisture transport increasing early tonight, especially near and east of Dodge City. Based on this and the forecast 0-6/effective shear, anvil level winds along with mid level instability it appears that the main hazards tonight from these elevated thunderstorms will be hail larger than 2 inches and wind gusts in excess of 60 mph. Earlier this evening there may even be a few tornadoes near the surface boundary but given its forecast location any tornado that does develop will likely occur south of the Oklahoma border. It may be close however for southern Barber county. The thunderstorms over south central Kansas will move east of the Pratt and Medicine lodge area between 1 and 3 am tonight. As these storms track east/northeast another area of light to moderate rain or snow will begin to develop/spread into far southwest Kansas based on the location of an area of improving 850 to 700mb frontogenesis ahead of the upper low that will exit northeast New Mexico and start to cross the Panhandle of Texas. This precipitation may begin as rain but is expected to quickly change over to all snow overnight as cold advection develops overnight from the developing strong north. Wind speeds are forecast to range from 50 to near 60 knots early Wednesday morning based on the latest BUFR RAP and NAM soundings in the 15000 to 3000 ft level. Also early Wednesday morning there will be improving frontogentic forcing that will not move very much between 09z and 15z Wed along with high relative humidity values in the -10 to -30C temperature level. This could result in anywhere from 2 to 4 inches of snow across portions of far southwest Kansas, wherever this frontogentic zone sets up. The combination of this snow along with the strong winds late tonight and early Wednesday could produce blizzard or near blizzard conditions at times and as a result have decided to upgrade part of the current winter storm watch to a Blizzard warning. Areas where confidence of blizzard conditions are not as high have decided to keep the Winter Storm Watch going. Strong damaging winds gusts of near 60 mph will also be possible on Wednesday outside this band of steadier snowfall so will also go ahead an issue a High Wind Watch for much of the remaining parts of southwest Kansas. Areas east of the band of snow early Wednesday morning can expect widespread light to moderate rainfall during the day on Wednesday. Rainfall totals from this event may be as high at 1.5 to .175” in some locations east of highway 283. Along with this higher rainfall totals the precipitation here may also mix with or even change over to snow before ending as the atmosphere cools during the day. How much snowfall is still unclear at this time given the uncertainty of when the cold rain will change over to snow. Some locations could see up to an inch of snow from this event before the precipitation tapers off late Wednesday. .LONG TERM...(Wednesday night through Tuesday) Issued at 216 PM CDT Tue Mar 16 2021 Once this midweek system exits western Kansas Wednesday night an upper level ridge will begin to build across the Rockies and dry and warmer conditions will be returning to the area late week into early this upcoming weekend. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1213 AM CDT Wed Mar 17 2021 MVFR/IFR flying conditions are expected for the first several hours of this TAF cycle, with the exception of HYS which will take a few more hours for the precip/low cigs to reach that location. Moderate rain currently affecting DDC will expand in coverage during the overnight hours, and an eventual transition to rain/snow mix or all snow is expected by the 09-13Z time frame for all terminals. Precipitation will taper off from west to east during the late afternoon/early evening hours Wednesday, and all terminals will return to VFR. Additionally, ongoing very strong northeast winds will increase further through the mid-afternoon, becoming sustained in the 30-40 kt range with gusts in the 45-55 kt range likely. && .PRELIMINARY POINT TEMPS/POPS... DDC 32 36 29 49 / 80 90 20 0 GCK 30 36 26 49 / 60 80 10 0 EHA 30 36 25 53 / 90 80 0 0 LBL 30 33 24 52 / 90 90 0 0 HYS 32 39 30 50 / 70 70 40 0 P28 41 44 32 52 / 90 90 50 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Storm Watch from 7 AM CDT this morning through this evening for KSZ077-078-080-088-089. High Wind Watch from 7 AM CDT this morning through this evening for KSZ063>066-079-081-090. Blizzard Warning until 7 PM CDT this evening for KSZ074>076- 084>087. && SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Springer
Hazardous weather outlook, Mar 16, 4:55 AM CDT, 21 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 455 AM CDT Tue Mar 16 2021 KSZ030-031-043>046-061>066-074>081-084>090-171000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 455 AM CDT Tue Mar 16 2021 /355 AM MDT Tue Mar 16 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Showers and thunderstorm are expected to develop late this evening initially along and north of a warm front near the KS/OK border, and then further down the dryline in far southwest Kansas. These storms will pose a severe hail and wind risk as they propagate through areas southeast of a Liberal-Dodge City-Larned line. Additionally, strong low level wind shear could lead to an isolated tornado mainly near the warm front early in the convective cycle when storms are still semi-discrete. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk * Snow: Elevated risk* Fire weather: Significant risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Rain and possibly some snow showers will likely be ongoing early Wednesday morning as the upper level shortwave moves eastward just south of our area. As the associated deformation axis swing northward on the back side of the upper low, precipitation will become heavy, and could switch to wet snow if enough cold air is able to sink into southwest Kansas. Current thinking is the best chance for relatively high snow amounts will exist roughly from Elkhart to Dodge City, although model discrepancies are yielding low confidence in this forecast. To account for the best guess snowfall, a Winter Storm Watch has been issued for Morton/Stanton counties eastward through Ford/Clark counties. Much higher confidence surrounds the strong north winds that will accompany this system. Guidance is in good agreement depicting 30-40 kts sustained surface winds with gusts in the 50-55 kt range are likely, and a High Wind Warning will likely be issued later today. Precipitation and strong will taper off from west to east Wednesday night, and the remainder of the forecast period will be dry with no impacts. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Non thunderstorm wind: Elevated risk - Snow: Elevated risk * Thursday - Non thunderstorm wind: Limited risk * Friday - Non thunderstorm wind: Limited risk * Saturday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Sunday - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk * Monday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc Springer
In the hours before
Special weather statement, Mar 16, 10:09 PM CDT, 4 hours 21 minutes before
Special Weather Statement National Weather Service Dodge City KS 1009 PM CDT Tue Mar 16 2021 KSZ090-170400- Barber KS- 1009 PM CDT Tue Mar 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BARBER COUNTY UNTIL 1100 PM CDT... At 1007 PM CDT, Doppler radar was tracking a strong thunderstorm very near Hardtner, moving north at 45 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Medicine Lodge, Kiowa, Hardtner, Sharon and Lake City. LAT...LON 3740 9884 3738 9837 3700 9846 3700 9881 TIME...MOT...LOC 0307Z 198DEG 38KT 3701 9868 JJOHNSON
Special weather statement, Mar 16, 10:25 PM CDT, 4 hours 5 minutes before
Special Weather Statement National Weather Service Dodge City KS 1025 PM CDT Tue Mar 16 2021 KSZ089-090-170400- Barber KS-Comanche KS- 1025 PM CDT Tue Mar 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...WESTERN BARBER AND EASTERN COMANCHE COUNTIES UNTIL 1100 PM CDT... At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Aetna, moving north at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Sun City and Aetna. LAT...LON 3700 9880 3700 9917 3738 9917 3739 9884 TIME...MOT...LOC 0324Z 184DEG 27KT 3701 9906 JJOHNSON
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 10:09 PM CDT | Special Weather Statement | DDC | Barber | 51 min |
| Mar 16, 10:25 PM CDT | Special Weather Statement | DDC | Comanche | 35 min |
| Mar 17, 2:51 AM CDT | High Wind Warning | DDC | Barber, Clark, Comanche, Edwards, Finney, Ford and 11 more | 15 hr |
Nearby
Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.